column

Flailing fingers left hand

Home Forums How To Play Flailing fingers left hand

Viewing 11 posts - 1 through 11 (of 11 total)
  • Author
    Posts
  • #143700
    ann
    Member

    Hello, I have been playing the harp for several years and in the past two years I have noticed at times trembling and sometimes downright flailing in ring and middle finger of left hand when extending my hand to play the bass strings. This is really disturbing to me, especially when performing. Has anyone else had this problem and if so, what do you did you do for it?

    #144318

    This sounds like something you should consult a doctor about. Do you notice the same thing when away from the harp if you are extending your hand to pick up an object?

    #144338
    ann
    Member

    Thank you very much, Elizabeth. I truly hadn’t noticed, probably because it is my left hand (and I am right handed). But yes, the trembling/shaking is most definitely there in those fingers when I extend my hand to reach for something, or pick something up. So I will make an appointment to see my doctor. BTW, I have had two performances since I posted, and had the same problem both times. Thankfully, I was able to complete each action and connect with the strings, but I had to firmly close, squeeze my hand, and remain closed before forming my next chord, to try and control the shaking, which meant my hand was not at all relaxed when playing, and I am sure this was very obvious to others. Whatever the problem is, it is getting worse, and occurs a lot of the time now when I play, whether at home alone, or playing with or for others. It is so aggravating.

    #183606

    It sounds like a nervous, nerve, or neurological problem. If you are anxious about playing and reaching, then it can be helped psycho-emotionally. If you have pressure on the nerve, then it is physical. If you have a neurological problem causing involuntary movement, then it is that. It isn’t necessarily a huge problem. I knew an orchestral harpist who had Parkinson’s, and she trembled visibly, but was secure once on the strings.

    #184184

    How is your hand? Is it any better?

    #184205
    ann
    Member

    Thank you, Elizabeth, you were correct, it is neurological. Just knowing that has given me some peace of mind, as I now know what to expect. I am still harping, and will continue as long as I am able :). Thank you for encouraging me to go to a physician, and for your concern. Ann

    #184763
    Sallie
    Participant

    Ann – I think you must have Essential Tremor or ET, which I have. ET is an intentional tremor which means your hand shakes when you intend to do something, like pluck a certain string. There is a drug called Inderol, or propranolol, which tones down the electrical activity in the brain. The drug is not a cure, but it helps. ET differs from Parkinson’s, which causes tremors when at rest. I urge you to see a neurologist if you haven’t.

    #184880
    ann
    Member

    Hello Sallie – yes, thank you for responding, I have seen my family doctor, a GP, who said this is indeed a neurological problem, and he has referred me to a neurologist for final diagnosis and treatment. I have a bit of a wait before my appointment, unfortunately.

    My doctor did say there are two or three conditions that can cause the symptoms I am having, and he indicated he suspects ET, rather than Parkinson’s. I am encouraged that a prescription of Inderol will help, as the flailing/tremors are getting worse. I wish I had known about the medication before seeing my doctor as I would have asked him if he would prescribe it in the interim until I see the neurologist. Have you had the condition long, and did it get progressively worse?

    #184885
    Sallie
    Participant

    Hi, Ann —
    I wish we could have this ‘conversation’ somewhere other than this public space:)
    ET sort of sneaked up on me. I haven’t had stage fright in years, but I noticed my hands shake just a bit probably five years ago. But I could control the problem. I got married four years ago and we traveled some, so I was going without playing for a month or so at a time. Then it got worse.
    I live in a small city with a big teaching hospital, so it was easy to get referred to a neurologist. She tried me on several different drugs, which I found brain-deadening, and tried to sell me on getting an implantable stimulator, which is similar to a pacemaker: a battery under the skin near the collarbone with a lead that runs up and enters the skull and is implanted in the brain. Gruesome! and No Way! is all I could say.
    Luckily, she quit. And my new neurologist (daughter of a harpist) tried propranolol, which is often prescribed for stage fright. I take three 10 mg tablets a day.
    ET is an electrical problem, and the drug calms the activity. It slows your brain, too. My mother had terrible ET from about age 75, and it often runs in families. Does your mother have it? Yes, it often gets worse, but it’s very variable.
    What part of the country do you live in? I’ve been through a clinical trial using focused ultrasound (surgery-by-soundwaves), which I would highly recommend. There are two other trials starting up on the East Coast, I’m told, and you might be able to find out about them at clinicaltrials.gov.
    Good luck. It’s a frustrating business, no doubt. Please feel free to ask questions if you have them.

    #184886
    ann
    Member

    Hi Sallie – I live on the West Coast. If my mother had ET I wasn’t aware of it, she never complained of it, and I never noticed her hands shaking. What I’ve been experiencing started in my left hand, and was most noticeable when I played the harp. Now both shake, but not all the time, but very noticeable when I reach for something. I often now have to steady my right hand with my left when lifting a cup with liquid in it. I’m really encouraged to hear the propranolol helps this problem! One question I have is related to the medication. If it slows your brain, does it affect memory, muscle response, or timing when playing the harp?

    #184901
    Sallie
    Participant

    Ann, I’m afraid we are twins, as far as ET goes. But of course we’re both right-handed, which must mean we have more control of that hand and less of the left. My problem also first became obvious in the left hand. My right hand can play the harp but can’t write or control a computer mouse. I use your two-handed routine for the mouse.
    Yes, the medication seems to have an effect on my short-term memory but that’s all I’ve noticed. I’m sure that the various drugs and their side-effects are different for everyone. There’s an extended-release propranolol that I couldn’t stand, but it might be great for you.

Viewing 11 posts - 1 through 11 (of 11 total)
  • You must be logged in to reply to this topic.